Alert archive / Georgia / Tornado Warnings in 2018

Tornado Warning 1, NWS Jacksonville, FL

March 20, 2018Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at Mar 20, 2018, 2:49 PM EDT for Wayne County, Georgia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2018, 2:49 PM EDT (18:49 UTC)
Expired
Mar 20, 2018, 3:15 PM EDT
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 109 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 3:00 PM EDTHAIL 0.754 Ssw Broadhurst, GAREPORTED IN MANNINGTOWN
Mar 20, 3:00 PM EDTHAIL 0.75N Screven, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 12:43 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.1
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

247 
WFUS52 KJAX 201849
TORJAX
GAC305-201915-
/O.NEW.KJAX.TO.W.0001.180320T1849Z-180320T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
249 PM EDT TUE MAR 20 2018

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Southern Wayne County in southeastern Georgia...

* Until 315 PM EDT
    
* At 248 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Screven, or 11 miles southwest of Gardi, moving
  northeast at 55 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Gardi around 300 PM EDT. 

Other locations impacted by this tornadic thunderstorm include
Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3147 8163 3146 8162 3135 8190 3135 8193
      3148 8206 3167 8184
TIME...MOT...LOC 1848Z 239DEG 49KT 3142 8194 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

ZIBURA
1 follow-up statement
441 
WWUS52 KJAX 201915
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
315 PM EDT TUE MAR 20 2018

GAC305-201924-
/O.EXP.KJAX.TO.W.0001.000000T0000Z-180320T1915Z/
Wayne GA-
315 PM EDT TUE MAR 20 2018

...THE TORNADO WARNING FOR SOUTHERN WAYNE COUNTY WILL EXPIRE AT 315
PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 700 PM EDT for southeastern
Georgia.

LAT...LON 3147 8163 3146 8162 3135 8190 3135 8193
      3148 8206 3167 8184
TIME...MOT...LOC 1914Z 239DEG 49KT 3160 8159 

$$

ZIBURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 20, 1:06 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 20, 1:06 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
106 PM EDT Tue Mar 20 2018

.NEAR TERM (Rest of this afternoon and tonight)...
Torando watches 17 and 18 cover most of SE GA and all of northeast
Florida through 7 pm. Deep southwesterly flow will continue to
bring ample moisture into the region with LLJ at 35 to 40 knots.
The special 14z sounding at Jacksonville continued show very steep
middle lapse rates with very unstable airmass in place with MU
CAPES in the 2000-3000 J/Kg. We are fortunate right now, were we
have not broken our low level cap, but are expected to do so with
further lift and ascension expected with the approach of the short
wave from the Gulf of Mexico. Discrete supercells are anticipated
across the northeast Florida and most of SE GA (particularly east
of highway 301) as deep convection incrementally increases in
intensity/coverage this mid to late afternoon. These storms
should exit the area during the course of the very late afternoon
as the dry slot moves in.

.SHORT TERM (Wednesday and Thursday)...Surface low deepens and
moves off the mid-Atlantic coast as upper level trough dips into
the Southeast U.S. The Intermountain ridge will amplify through
Thursday with a incremental eastward shift, maintaining a
predominantly NNW component across area. Surface high pressure
will build eastward across the Southeast. Dry, breezy/windy and
cooler conditions will occur Wed behind the front then remaining
dry and cooler Thursday. Breezy west northwesterly winds 15-25 mph
with gusts near 35 mph are expected Thursday which will be just
below wind Advisory criteria. High temperatures will be much
cooler, mainly in the low 60s to near 70 both Wednesday and
Thursday, continued cold air advection will keep overnight lows in
the upper 30s inland and mid 40s along the coast.

.LONG TERM (Friday through Tuesday)...Upper level flow will remain
northwesterly through Saturday, and surface flow will shift
around and become light and variable as surface high pressure
moves eastward. Temperatures Friday will warm slightly, and by
Saturday will be back closer to normal (mid 70s for highs, low 50s
for lows). Upper level ridge axis shifts east on Sunday and above
normal temperatures in the low 80s are expected. Another low
pressure system is expected to develop but remain north of the
area. Forecast remains dry until Monday or Tuesday when we could
see a slight chance for precip to make it into far northern zones
and onshore flow developing for a few days.

&&

.AVIATION...Low clouds will continue to produce MVFR cigs this
afternoon with breezy southwest winds. A pre-frontal band of
storms expected to affect the area through the afternoon with
severe storms possible. Have tempo groups for IFR from +TSRA and
gusty winds between 18Z-21Z. Storms should be southeast and east
of the area after around 22Z-23Z. Clear skies on tap tonight.

&&

.MARINE...A band of strong to severe storms will move offshore
late this afternoon. A strong cold front will push across the
waters tonight. A Gale Warning is in effect for the offshore
waters beginning tonight and a Small Craft Advisory is in effect
for the near shore. An extended period of strong winds is expected
until at least early Thursday due to a tight gradient between
strong high pressure building in and a storm system along the Ne
U.S. coast.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  45  63  38  63 /  10   0   0   0
SSI  50  63  44  62 /  10   0   0   0
JAX  48  67  41  66 /  10   0   0   0
SGJ  50  68  42  65 /  10   0   0   0
GNV  47  68  39  68 /  10   0   0   0
OCF  48  68  40  68 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 8 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory until 10 PM EDT this evening for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Gale Warning from 10 PM this evening to midnight EDT Wednesday
     night for Waters from Altamaha Sound GA to Fernandina Beach
     FL from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 10 PM this evening to midnight EDT
     Wednesday night for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

&&

Cordero/Hess/Kennedy

In the hours before

Special weather statement, Mar 20, 1:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
128 PM EDT TUE MAR 20 2018

GAZ132-149-150-163-201815-
Ware GA-Atkinson GA-Clinch GA-Coffee GA-
128 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...ATKINSON...
NORTHWESTERN WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 215 PM
EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving northeast at 55 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Pearson, Pebble Hill, Cogdell, Dixie Union, Millwood, Axson and
Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for southeastern
Georgia.

LAT...LON 3127 8304 3147 8260 3147 8250 3142 8248
      3142 8243 3139 8241 3139 8242 3138 8242
      3138 8241 3136 8240 3136 8239 3129 8239
      3129 8237 3127 8237 3104 8296 3105 8297
      3118 8297 3119 8305 3123 8305
TIME...MOT...LOC 1728Z 242DEG 49KT 3120 8288

AK
Local storm report, Mar 20, 1:33 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
133 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 NW UNF                30.29N 81.52W
03/20/2018  M0.25 INCH       Duval              FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AT THE
            INTERSECTION OF I-295 AND BEACH BLVD.

&&

AK
Local storm report, Mar 20, 2:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
202 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     OCALA                   29.19N 82.13W
03/20/2018  M42 MPH          MARION             FL   AWOS

            AWOS MEASURED A WIND GUST OF 42 MPH.

&&

WCORLESS
Special weather statement, Mar 20, 2:15 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
215 PM EDT TUE MAR 20 2018

FLZ021-022-030-035-036-201900-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Gilchrist FL-
215 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...WESTERN ALACHUA...
SOUTHWESTERN UNION...SOUTHERN COLUMBIA AND SOUTHEASTERN SUWANNEE
COUNTIES UNTIL 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Bell to 6 miles southeast
of Cross City. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Trenton, Bell, Ichetucknee Spring, Columbia, High Springs, Fort
White, Providence, Upland Pines, Lulu and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for northern
Florida.

LAT...LON 2975 8294 2976 8295 2980 8292 2981 8293
      2983 8289 2988 8287 2990 8290 2989 8292
      2995 8293 3022 8248 2948 8254 2948 8256
      2954 8256 2953 8265 2956 8266 2956 8275
      2958 8278 2959 8286 2958 8295 2962 8297
TIME...MOT...LOC 1815Z 234DEG 34KT 2983 8303 2956 8304

HESS
Special weather statement, Mar 20, 2:17 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT TUE MAR 20 2018

FLZ020-022>025-GAZ150-164-201900-
Columbia FL-Inland Duval FL-Baker FL-Hamilton FL-Inland Nassau FL-
Ware GA-Charlton GA-
217 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...BAKER...NORTHEASTERN
COLUMBIA...EAST CENTRAL HAMILTON...NORTHWESTERN DUVAL...SOUTHEASTERN
WARE AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Belmont to near Watertown.
Movement was northeast at 55 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake City, Hilliard, Callahan, Taylor, Macclenny, Glen St. Mary,
Kings Ferry, Olustee, St. George and Bryceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 700 PM EDT for northern and
northeastern Florida...and southeastern Georgia. A tornado watch also
remains in effect until 700 PM EDT for southeastern Georgia.

LAT...LON 3047 8270 3059 8246 3058 8242 3060 8242
      3085 8190 3083 8190 3082 8189 3080 8188
      3080 8186 3079 8184 3079 8179 3076 8178
      3076 8177 3041 8173 3013 8264
TIME...MOT...LOC 1816Z 245DEG 47KT 3045 8259 3023 8256

HESS
Special weather statement, Mar 20, 2:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT TUE MAR 20 2018

FLZ040-201900-
Marion FL-
228 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weirsdale, or near Emeralda, moving northeast at 60 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Weirsdale and Ocklawaha.

A tornado watch remains in effect until 700 PM EDT for northern
Florida.

LAT...LON 2923 8164 2905 8164 2905 8166 2896 8166
      2896 8208
TIME...MOT...LOC 1828Z 242DEG 50KT 2900 8188

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:22 PM EDTSpecial Weather StatementJAXWayne38 min
Mar 20, 3:21 AM EDTWind AdvisoryJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more11 hr
Mar 20, 1:28 PM EDTSpecial Weather StatementJAXAtkinson47 min
Mar 20, 1:47 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Brantley, Coffee, Pierce, Ware43 min
Mar 20, 2:13 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Pierce, Ware, Wayne47 min
Mar 20, 2:26 PM EDTSevere Thunderstorm WarningJAXCamden, Charlton, Clinch, Ware34 min
Mar 20, 2:57 PM EDTSevere Thunderstorm WarningJAXCharlton48 min
Mar 20, 2:59 PM EDTSpecial Weather StatementJAXCamden46 min
Mar 20, 3:16 PM EDTSpecial Weather StatementJAXWayne29 min
Mar 20, 3:41 PM EDTSpecial Weather StatementJAXGlynn19 min
Mar 20, 4:34 PM EDTSpecial Weather StatementJAXWayne26 min
Mar 20, 5:07 PM EDTSpecial Weather StatementJAXBrantley38 min
Mar 20, 5:28 PM EDTSevere Thunderstorm WarningJAXBrantley, Glynn, Wayne32 min
Mar 20, 5:59 PM EDTSpecial Weather StatementJAXGlynn46 min

Nearby

Tornado Warnings in Georgia, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.